Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
hockeystud

hair thinning on accutane

i am almost scared to try accutane because of what it might do to my already naturally thin hair...any info on the topic is appreciated

Share this post


Link to post
Share on other sites

apparently it happens in about 10% of people.

of the users who have mentioned it on here, most have it happen within the first 3 weeks or so....

Share this post


Link to post
Share on other sites

This is a copy of a previous response to a similar question:

There are two reasons for hairloss on Accutane. The first is that dryness can lead to breakage. Minimize shampooing and maximize conditioning, avoid heat styling, and be very careful with chemical treatments like bleaching, coloring, or straightening to offset this effect.

The other reason is called telogen effluvium. To understand it, you have to understand the natural growth cycle of hair. Hair has both an active (anagen) phase, and a dormant (telogen) phase. At any given time, it is normal to have a mix of hairs in the anagen and telogen phases. The telogen hairs are the ones that naturally shed into your hairbrush or down the shower drain, and the common figure cited is that it is normal to lose 100 hairs a day in this way. If it doesn't get tugged out, it simply falls out when the follicle reactivates and the new anagen hair literally pushes it out of the way.

Now, when you take Accutane, it stresses the body. The body diverts resources away from hair growth, because hair is a luxury, not a necessity. So as the course progresses, more and more hairs deactivate and enter the telogen phase, where they are just sitting in the follicle, no longer rooted, and are easily dislodged. After the course is over, the body can cease diverting resources and hair growth begins to return to normal. Follicles activate en masse, and the new anagen hairs begin to push the dormant telogen hairs out of the follicles. This results in a lot of shedding, and it can be quite disturbing if you don't understand what's happening. Because it takes awhile to get all those follicles activated and growing again, it can take a few months before the shedding stops. You'll be able to see the short little anagen hairs growing in at the hairline especially. Eventually the ratio of active hairs to dormant hairs will normalize and so will the rate of shedding.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×